This Common Prostate Drug Has Too Many Bad Side Effects, Says Study

This Common Prostate Drug Has Too Many Bad Side Effects, Says Study

This drug could bring you more trouble than it solves when it comes to your urinary tract, including higher cholesterol, fatty liver disease and more.

OK, so this feels like a bad-news-Monday. My cereal got too milky and now this. Check it out: a study out of Boston University Medical Center has discovered that a certain medicine used to treat an enlarged prostate comes with a whole host of possible problems in its pocket.

The study was published in the journal Hormones Molecular Biology and Clinical Investigations and it details how a drug called Avodart, may be putting older men at risk.

Avodart is given to men who are having trouble with lower urinary tract symptoms such as reduced urinary flow, and waking up many times at night to go pee.

Related: Can Ejaculating More Often Protect Men From Prostate Cancer?

The bad side effects researchers have found include an increased risk for diabetes, elevated cholesterol levels, non-alcoholic fatty liver disease (NAFLD) and the fact that this drug can actually make your erectile dysfunction worse. Good times.

Of course, it’s not guaranteed that you’ll experience these negative effects if you take the drug.  The results of the study were significant enough though, to make researchers feel strongly that doctors need to have a talk with their male patients before prescribing the medication. Everyone needs to know what they’re getting into, they say.

According to the U.S Department of Health and Human Services, benign prostatic hyperplasia is the most common prostate problem for men over the age of 50.

In 2010, as many as 14 million men in the United States suffered from the condition or symptoms suggestive of it.

Photo credits: GreenApple78/Bigstock

Facebook Comments